Nebraska, 2013

Tornado and Flash Flooding in Nebraska, May 29, 2013

May 29, 2013 · NWS OAX · 12 events in 7 counties and zones

A cluster of thunderstorms developed over south central Nebraska and spread east into an area of strong instability and weak inhibition over southeast Nebraska. As a low level jet increased, so did the areal coverage of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cluster of thunderstorms developed over south central Nebraska and spread east into an area of strong instability and weak inhibition over southeast Nebraska. As a low level jet increased, so did the areal coverage of thunderstorms. This cluster of storms produced a brief tornado spin-up, large hail, strong winds and heavy rain. Some flash flooding was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 5:31 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 29, 5:31 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
631 AM CDT WED MAY 29 2013

.AVIATION...12Z TAFS FOR KOMA...KLNK AND KOFK.

CONVECTIVE CHANCES AND TIMING ARE THE MAIN CONCERNS TODAY. A WARM
FRONT HAS LIFTED NORTH OF THE TAF SITES WITH SOUTHEAST BREEZY
CONDITIONS EXPECTED THROUGH THE PERIOD. UPPER LEVEL DIFFLUENCE
ALONG WITH A MOIST ATMOSPHERE HAS ALLOWED SCATTERED SHOWERS TO
DEVELOP EARLY THIS MORNING...WITH POTENTIAL FOR THUNDER AT KLNK
THROUGH ABOUT 14Z. OPTED TO FORECAST VCSH AT KOMA THIS MORNING. AS
WE HEAD INTO THE AFTERNOON...CONVECTION POTENTIAL INCREASES WITH
40 TO 60 PERCENT CHANCE OF STORMS AT ALL 3 TAF SITES. COULD SEE
ADDITIONAL THUNDERSTORMS LATER IN THE PERIOD AS WELL AS ACTIVITY
FROM THE WESTERN HIGH PLAINS REACHES THE REGION. REGARDING
WINDS...SHOULD SEE WINDS INCREASE TO 15 TO 21 KNOTS SUSTAINED
FROM ABOUT 150-170 DEGREES...WITH GUSTS UP TO 25 TO 31 KNOTS
THROUGH THE AFTERNOON.

&&

.HYDROLOGY...

RIVER FLOOD WARNINGS CONTINUE FOR THE MISSOURI RIVER FROM PLATTSMOUTH
DOWNSTREAM TO RULO...WITH LEVELS CONTINUING TO SLOWLY RISE. ON THE
LITTLE SIOUX RIVER AT TURIN...A TEMPORARY CREST WAS NOTED YESTERDAY
EVENING AND IT HAS FALLEN BELOW FLOOD STAGE. WILL LEAVE THE
WARNING IN PLACE AND WILL WAIT FOR THE NEW RFC FORECAST LATER THIS
MORNING BEFORE MAKING ADJUSTMENTS.

&&

.PREV DISCUSSION... /ISSUED 416 AM CDT WED MAY 29 2013/

DISCUSSION...
SHORT TERM FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES THROUGH
ESPECIALLY THURSDAY AFTERNOON AND POTENTIAL FOR SEVERE WEATHER
ALONG WITH HEAVY RAIN/FLASH FLOOD WATCH.

AT 06Z...THE FORECAST AREA WAS IN-BETWEEN CONVECTIVE
COMPLEXES...WITH ONE TRACKING ACROSS SOUTHERN IOWA/NORTHERN MISSOURI
AND ANOTHER ACROSS WESTERN NEBRASKA.  THE 00Z SOUNDING SHOWED A
MARKED DECREASE IN PRECIPITABLE WATER COMPARED TO THE LAST SEVERAL
DAYS WITH ONLY 0.68 INCHES.  THERE WAS SOME CAPE OF 1132J/KG...BUT
ALSO DECENT CIN OF -162J/KG.  LOW LEVEL SHEAR WAS NIL...AND THE SFC-
6KM MEAN WIND WAS ONLY 4KTS. THIS WAS IN SHARP CONTRAST TO KTOP/S
SOUNDING WHICH HAD PW OF 1.46 AND CAPE OF NEARLY 4300J/KG...NO CIN
AND DECENT 0-1KM SRH OF 157M2/S2.

THE 00Z UPPER AIR MAPS HAVE SOME SHORTWAVE TROF ENERGY PASSING
THROUGH...WITH THE MAIN H5 LONGWAVE TROF FROM IDAHO THROUGH
UTAH...AND ARIZONA. ONE H3 JET STREAK WAS OVER IOWA AND SOUTHERN
WI...WITH A SEASONABLY STRONG JET NOSING ACROSS NORTHERN CALIFORNIA
INTO NEVADA.

THIS MORNING...THE SURFACE WARM FRONT HAD LIFTED NORTH OF COLUMBUS
AND TEKAMAH. TODAY...SURFACE LOW PRESSURE OVER EASTERN COLORADO
WILL CONTINUE TO DEEPEN. THROUGH THURSDAY AFTERNOON...THE
FORECAST AREA WILL BE IN A FAVORABLE LOCATION FOR THUNDERSTORM
DEVELOPMENT. HEIGHT FALLS ASSOCIATED WITH THE H5 TROF OVER THE
ROCKIES WILL SHIFT INTO THE PLAINS THIS AFTERNOON. DEEP MOISTURE
IS OCCURRING THIS MORNING. BUFKIT FORECAST SOUNDINGS HAVE SOME
ELEVATED INSTABILITY THIS MORNING AND THE MODELS REDUCE THE
INHIBITION BY LUNCHTIME TO BECOME MORE SURFACE BASED. BROAD AREA
OF MID LEVEL WARM AIR ADVECTION AND LARGE SCALE LIFT IS OCCURRING
..LEADING TO STRONGLY FORCED ASCENT THIS AFTERNOON AND TONIGHT.
SHOULD SEE SOME SCATTERED THUNDERSTORM ACTIVITY THROUGH THE
AFTERNOON...HOWEVER THE TREND WILL BE FOR THE MORE ORGANIZED
CONVECTION DURING THE 00Z-18Z TIME PERIOD THEN GRADUALLY SHIFTING
EAST THURSDAY.

THE MODERATE RISK HAS BEEN SHIFTED WESTWARD...MAINLY FROM PARTS
OF OKLAHOMA INTO WESTERN KANSAS. THIS IS CLOSER TO THE
DRYLINE...WHERE THE BETTER DESTABILIZATION IS FORECAST AND AND
WHERE THE LOW LEVEL AND DEEP LAYER SHEAR WILL BE STRONGER. IN
ADDITION TO THE POTENTIAL FOR SEVERE STORMS DURING THIS PERIOD.
LOCALLY HEAVY RAIN IS POSSIBLE WITH ANY OF THE STORMS AND THE
STORM MOTIONS WILL BECOME PARALLEL TO THE UPPER LEVEL FLOW AND
STORMS MAY TRAIN OVER THE SAME AREA.  THE HIGHER CONFIDENCE IS
AFTER 00Z...THUS WILL HOLD OFF ON A FLASH FLOOD WATCH AND WILL
PASS ON TO THE DAY SHIFT AND INCLUDE IN THE HWO.

THE TROF BECOMES MORE NEGATIVELY TILTED...MOVES INTO WYOMING AND
COLORADO...TOWARD MT AND THE DAKOTAS AND WESTERN PLAINS BY 12Z
THURSDAY...CLOSING OFF OVER THE WESTERN DAKOTAS THURSDAY AND
THURSDAY NIGHT. DEEP MOISTURE WILL REMAIN IN PLACE 18Z
THURSDAY...HOWEVER DRYING WILL TAKE PLACE FROM WEST TO EAST DURING
THURSDAY AFTERNOON...THUS WILL TREND POPS LOWER FROM WEST TO EAST.
THE STORM SYSTEM SITS OVER THE NORTHERN PLAINS THROUGH FRIDAY
NIGHT...AND THEN OPENS UP AND MOVES THROUGH THE OUTLOOK AREA
SATURDAY. WITH COLD AIR ALOFT AND SOME LINGERING MOISTURE CONTINUE
THE SHOWER AND THUNDERSTORM CHANCES INTO FRIDAY...THEN DECREASING
FURTHER FOR SATURDAY.

ZAPOTOCNY

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEWALD
Hazardous weather outlook, May 29, 4:37 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 AM CDT WED MAY 29 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300045-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
537 AM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL AGAIN BE POSSIBLE THROUGH TONIGHT.  SOME OF
THESE COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS ALONG
WITH LOCALLY HEAVY RAIN.

ALTHOUGH A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING...THUNDERSTORMS WILL BECOME MORE FAVORABLE AS THE DAY GOES
ON AND THE STORMS WILL CONTINUE OVERNIGHT. A WARM FRONT WILL LIFT
NORTH TODAY INTO SOUTH DAKOTA AND THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE THIS AFTERNOON AS LOW PRESSURE DEEPENS OVER
THE WESTERN PLAINS. AN APPROACHING UPPER LEVEL JET WILL TEND TO
FOCUS STORMS OVER THE WESTERN PLAINS...HOWEVER AS THIS JET SHIFTS
EAST...STORMS WILL WILL BECOME MORE ORGANIZED IN EASTERN NEBRASKA
AND WESTERN IOWA. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY OF
THESE STORMS. DUE TO RECENT RAINS...WATER OVER ROADS AND FLASH
FLOODING MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL CONTINUE THURSDAY...ESPECIALLY FOR SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAIN ARE POSSIBLE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY
NIGHT THROUGH SATURDAY AND AGAIN TUESDAY. AT THIS TIME...SEVERE
WEATHER DOES NOT LOOK LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ZAPOTOCNY

The radar

The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 13:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 3 flash flood, 1 tornado. Local standard time, as filed.

Hail, Jefferson

When
May 29, 7:21 AM CST
Where
Jefferson County, 0.53 mi W of Plymouth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.300, -96.990

Hail, Butler

When
May 29, 4:35 PM CST
Where
Butler County, 2.76 mi N of Rising City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.240, -97.300

Thunderstorm Wind, Butler

When
May 29, 4:50 PM CST
Where
Butler County, 1.73 mi SW of Surprise
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.080, -97.340

Center pivot was flipped over and a grain bin was damaged.

Tornado, Butler

When
May 29, 5:00 PM CST to 5:05 PM CST
Where
Butler County, 2.94 mi NE of Rising City to 3.51 mi NE of Rising City
Rating
EF0
Path length
0.64 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
41.230, -97.260

This was a quick spin up tornado amongst a cluster of thunderstorms. No damage was reported with this brief tornado.

Thunderstorm Wind, Saunders

When
May 29, 5:45 PM CST
Where
Saunders County, 1.25 mi ESE of Wahoo
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.210, -96.600

Roof damaged on a trailer house along county road K near the cemetery.

Hail, Knox

When
May 29, 5:55 PM CST
Where
Knox County, 5.33 mi WSW of Verdel
Measured
1 in hail
Reported by
Public
Coordinates
42.780, -98.290

Wind gusts up to 60 mph were also reported.

Thunderstorm Wind, Knox

When
May 29, 5:55 PM CST
Where
Knox County, 5.33 mi WSW of Verdel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.791, -98.297

Thunderstorm wind gusts estimated up to 60 mph were accompanied by quarter-size hail.

Thunderstorm Wind, Dodge

When
May 29, 6:06 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
41.440, -96.490

Flash Flood, Lancaster

When
May 29, 6:21 PM CST to 6:51 PM CST
Where
Lancaster County, 1.74 mi ENE of Raymond to 1.85 mi ENE of Raymond
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.959, -96.739

Water briefly flooded the road near 12th and Raymond Road.

Thunderstorm Wind, Madison

When
May 29, 6:21 PM CST
Where
Madison County, Norfolk
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.030, -97.420

Thunderstorm wind gusts were estimated to have reached 60 mph in the Norfolk area.

Flash Flood, Lancaster

When
May 29, 6:30 PM CST to 7:00 PM CST
Where
Lancaster County, 2.2 mi WSW of Arrow Arpt to 1.37 mi WSW of Arrow Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
40.860, -96.690

Flash flooding briefly covered sidewalks over parts of north Lincoln.

Flash Flood, Saunders

When
May 29, 7:00 PM CST to 8:00 PM CST
Where
Saunders County, 0.58 mi NE of Ceresco to 0.65 mi NE of Ceresco
Cause
Heavy Rain
Reported by
Public
Coordinates
41.056, -96.642

Heavy rain flooded the city park along Highway 77.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444708, 444709, 444732, 444711, 444731, 444718, 455113, 444716, 444701, 444717, 444703, 444704.